Alert archive / Minnesota / Wind Advisories in 2022

Wind Advisory 4, NWS Sioux Falls, SD

January 26, 2022Lincoln County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this wind advisory at Jan 26, 2022, 2:59 AM CST for Lincoln County, Lyon County, Murray County, Minnesota. It took effect at Jan 26, 2022, 9:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2022, 2:59 AM CST (08:59 UTC)
In effect from
Jan 26, 2022, 9:00 AM CST
Expired
Jan 26, 2022, 3:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Lincoln County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS73 KFSD 260859
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
259 AM CST Wed Jan 26 2022

MNZ071-072-080-261800-
/O.NEW.KFSD.WI.Y.0004.220126T1500Z-220126T2100Z/
Lincoln-Lyon-Murray-
259 AM CST Wed Jan 26 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM CST
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lincoln, Lyon and Murray Counties mainly along the
  higher elevations of the Buffalo Ridge.

* WHEN...From 9 AM this morning to 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some blowing and drifting snow is also
  possible in locations that have a sufficient fresh snowcover. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
2 follow-up statements
676 
WWUS73 KFSD 261456
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
856 AM CST Wed Jan 26 2022

MNZ071-072-080-262100-
/O.CON.KFSD.WI.Y.0004.220126T1500Z-220126T2100Z/
Lincoln-Lyon-Murray-
856 AM CST Wed Jan 26 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Lincoln, Lyon and Murray Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Some patchy blowing and drifting snow is
  also possible in locations that have a sufficient fresh
  snowcover. This may lead to brief and localized reductions in 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
513 
WWUS73 KFSD 262105
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
305 PM CST Wed Jan 26 2022

MNZ071-072-080-262215-
/O.EXP.KFSD.WI.Y.0004.000000T0000Z-220126T2100Z/
Lincoln-Lyon-Murray-
305 PM CST Wed Jan 26 2022

...WIND ADVISORY HAS EXPIRED...

Winds and gusts have dropped below criteria. However, isolated
gusts to 45 mph are still possible this afternoon.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 25, 10:32 PM CST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 25, 10:32 PM CST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1032 PM CST Tue Jan 25 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 248 PM CST Tue Jan 25 2022

A strong area of high pressure at the surface will move east of the
area overnight, which will allow south to southwest flow to develop.
This will bring rising temperatures to most locations with the
coldest temperatures and wind chills likely in the middle of the
night. Will maintain the wind chill advisory for parts of southwest
MN and northwest IA but by daybreak the values will likely be
marginal, but still about 15 to 20 below.

A nice nose of warmer air will build into the area on Wednesday and
bring mild and windy conditions. Latest model soundings indicating
about 35 knots at the top of the mixed layer and possibly some 40 to
45 knot winds just above. While the inversion is not exactly strong,
the sun angle is still pretty weak so it does have a good chance of
holding and keeping the stronger winds from mixing down. Will have to
monitor this though as it might require a wind advisory if that
inversion is a bit weaker. Would also have a few more concerns about
fire weather over snow free areas. For now anticipate wind gusts of
30 to 40 mph and afternoon relative humidity about 35 to 50 percent.
One other question is will we see any blowing snow where snow cover
exists? Not impossible but suspect that it will be confined to
mainly blowing across the road rather than significantly reducing
the visibility.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 248 PM CST Tue Jan 25 2022

Wednesday night into Thursday a fairly weak system will bring
another shot of colder air and colder high temperatures about 10
degrees over snow covered areas from Wednesday. While snow chances
with this wave are not great, will add some light snow into the
forecast as the cold front Thursday brings a little moisture and
more favorable thermal profile to support snowfall. The NBM output
keeping pops in the 5-10 percent range but the EC ensemble and GEFS
both showing much higher chances for a couple of hundredths.

Once this wave passes northwest flow aloft remains in place with a
ridge to the west through about Sunday. This will keep mild
temperatures in place, especially across snow free areas. Highs
generally 20s to lower 30s across snow pack in southwest MN to 40 to
50 in far southern and south central SD. Precipitation is not
expected during this time.

Monday into Tuesday troughing deepens to the west with mild
temperatures expected Monday and at least for now cooling
temperatures into Tuesday. The models are also indicating the
potential for a system to swing onto the Plains Tuesday into
Wednesday which may end up being our next better chance for
precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1030 PM CST Tue Jan 25 2022

VFR conditions are expected for the TAF period. Light and variable
winds this evening will slowly turn out of the south / southwest
overnight. Low level wind shear will increase in strength to 35-40
knots and mix down gusts into the 20-30 knot range for the
morning hours tomorrow. Despite LLWS decreasing in strength,
gusty winds remain for the afternoon hours before dying down after
sunset.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 9 AM CST Wednesday for SDZ040.

MN...Wind Chill Advisory until 9 AM CST Wednesday for MNZ071-072-080-
     081-089-090-097.

IA...Wind Chill Advisory until 9 AM CST Wednesday for IAZ002-003-014-
     022.

NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Meyers
Hazardous weather outlook, Jan 25, 5:58 PM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
558 PM CST Tue Jan 25 2022

IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-SDZ040-270000-
Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Brookings-
558 PM CST Tue Jan 25 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight.

Wind chill values will fall back to -20 to -30 degrees overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038-039-052>056-
058>062-064>071-270000-
Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon-Dakota-
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Lake-Moody-Aurora-Davison-
Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-Union-
558 PM CST Tue Jan 25 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Wind chill values will fall back to -10 to -20 degrees overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-270000-
Gregory-Brule-Charles Mix-
558 PM CST Tue Jan 25 2022

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Tonight.

Wind chill values will fall back to -5 to -10 degrees overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 9:49 AM CSTWinter Weather AdvisoryFSDCottonwood, Lincoln, Lyon, Murray, Pipestone5 hr

Nearby

Wind Advisories in Minnesota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.